Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

How does Carafate cure ulcers?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2008
Answered : 1197 Questions
Question
Hi, how does Carafate cure ulcers?
Posted Fri, 25 Oct 2013 in Medicines and Side Effects
 
 
Answered by Dr. Anjana Rao Kavoor 1 hour later
Brief Answer:
It protects intestines by forming protective layer

Detailed Answer:
Hi
Thanks for writing in to us.

This medication Carafate (Sucralfate) is used to treat and prevent ulcers in the intestines. Sucralfate forms a coating over ulcers, protecting the area from further injury. This helps ulcers heal more quickly.

Sucralfate works by forming a "barrier'' or "coating'' over the ulcer. This protects the ulcer from the acid of the stomach, allowing it to heal. Sucralfate contains an aluminum salt.

This is available as a Suspension or Tablet forms.

The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:

Gastrointestinal tract obstruction disease: Sucralfate may bind with other foods and drugs and cause obstruction of the gastrointestinal tract.
Kidney failure:Use may lead to a toxic increase of aluminum blood levels.

Sucralfate is best taken with water on an empty stomach 1 hour before meals and at bedtime, unless otherwise directed by your doctor.

Any further queries are welcome.
I hope this helps,
Dr. A Rao Kavoor
Above answer was peer-reviewed by
 
Follow-up: How does Carafate cure ulcers? 3 hours later
Hi Again, This med Sucralfate /Carafate, is causing me to get constipated, then gas, I feel really sick to my stomach and very uncomfortable. Is there anther drug that will do the same to heal the ulcers, so as not to make my daily life miserable? Do I need to check my blood for toxic increase of aluminum blood levels?

I await your response.

Thanks, XXXXXXX
 
 
Answered by Dr. Anjana Rao Kavoor 2 hours later
Brief Answer:
Please find detailed answer below.

Detailed Answer:
Hi XXXXXXX
Thanks for writing in with an update.

Carafate can cause constipation in 2% of patients taking it and you might be among them. Though carafate is one of the better medications for a short term treatment, you might discuss the possibility of taking other medicines like proton pump inhibitors class of medicines (pantoprazole) or cimetidine.

If your kidney functions are normal, there is no reason to worry about aluminium toxicity. Aluminium toxicity usually manifests in patients of kidney disease who are on hemodialysis treatment.

Any further queries are welcome.
I hope this helps,
Dr. A Rao Kavoor
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor